Doc: Prednisone can have powerful side effects
Dear Dr. Roach: An 80-year-old was mistakenly prescribed prednisone, 40 mg, for six months and is now being weaned off over four weeks. While on it, she had some symptoms that I think are side effects, including sleeping all day, no energy, losing weight (30 pounds over six months without trying), hair falling out, thinning skin, hallucinating and bumping into the wall, causing bruises. She is scared of the dark, does not want to be left alone and gets confused. Her blood sugar has gone up dramatically (A1c from 6.7 to 11). Will these symptoms get better once she is weaned off the prednisone?
Dear D.K.: Most of the symptoms you describe are plausible side effects of a large dose of prednisone in an older person. Prednisone is a powerful anti-inflammatory and immune system suppressant that is used for many conditions. However, it has the potential for many side effects. Although more often people can get jittery and jumpy from prednisone, fatigue is certainly possible. Hair and skin changes and easy bruising are routine. What puzzles me, though, is the weight loss, since weight gain is much more common. I assume she was known to be diabetic before, since her A1c level was consistent with controlled diabetes. The worsening of the blood sugar control suggests worsening insulin resistance, which usually is due to weight gain, not loss. The confusion and hallucination are less common, but more concerning side effects.
It is very disturbing that these effects have been going on for six months, apparently without being addressed. Worse still, the medication was given as a mistake? I don’t know the whole story, but it sounds very disturbing.
Dear Dr. Roach: I am a 68-year-old male, 5 feet, 7 inches tall, weighing 160 pounds, who for years has done a 2.5-mile daily walk (always upon rising), plus occasional bicycling, with no problems. For the past two weeks, I’ve experienced pain within the sole of my left foot, below the heel, most sensitive when rising from a reclining or sitting position. If I slowly but gradually put weight on it, I can eventually walk on it with reduced pain (and still get in my 2.5-mile walk uneventfully). The pain never goes away completely, and throughout the day is consistently stronger after the foot has been idle. The other foot is normal. I have no history of leg or foot injuries. That first step in the morning is when the pain is greatest. Thoughts on possible causes?
Dear K.B.: I am pretty sure this is plantar fasciitis, based on your description, although an exam may help you be sure. It is common in people who exercise, and hard surfaces (and old or poorly designed shoes) may make it more common.
Initial treatment is ice and rest. Careful stretching of the calf and sole will help, but don’t overdo it, especially when starting. You need to slow down the exercising for a while — athletes, especially runners, never like to hear this, but your body needs time to heal. A short course of anti-inflammatory medicine, such as naproxen, may be helpful. Silicone heel cups help many people.
If these don’t help, a visit with your foot specialist is indicated.
Email questions to ToYourGoodHealth@med.cornell.edu.